Alert archive / Washington / High Surf Advisories in 2012
High Surf Advisory 4, NWS Seattle, WA
NWS Seattle, WA issued this high surf advisory at Jan 25, 2012, 11:32 AM PST. It took effect at Jan 25, 2012, 3:00 PM PST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2012, 11:32 AM PST (19:32 UTC)
- In effect from
- Jan 25, 2012, 3:00 PM PST
- Expired
- Jan 25, 2012, 9:53 PM PST
- In force
- 7 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
136 WHUS46 KSEW 251932 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1132 AM PST WED JAN 25 2012 WAZ516-260700- /O.NEW.KSEW.SU.Y.0004.120125T2300Z-120126T1400Z/ /O.EXT.KSEW.SU.W.0001.000000T0000Z-120125T2300Z/ /O.CON.KSEW.CF.A.0003.000000T0000Z-120126T1200Z/ NORTH COAST- 1132 AM PST WED JAN 25 2012 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... ...COASTAL FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... ...HIGH SURF ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM PST THURSDAY. * SEAS...SWELL ON THE COAST WILL BE PREDOMINANTLY IN THE 20 TO 25 FOOT RANGE THROUGH TONIGHT...BUT WITH HIGHER SETS 25 TO 27 FEET THROUGH MID AFTERNOON. SWELL WILL GRADUALLY SUBSIDE OVERNIGHT. * TIME OF HIGH TIDE...126 PM PST TODAY AT LA PUSH. * PREDICTED TIDE...8.71 FEET AT LA PUSH. * EXPECTED TIDAL ANOMALY...ABOUT A HALF FOOT AT LA PUSH... RESULTING IN A HIGH TIDE CLOSER TO 9.2 FEET. * TIMING...THE LARGEST SWELLS ARE PRESENTLY REACHING THE COAST AND WILL SUBSIDE BELOW 25 FEET AROUND 3 PM. SWELL IS EXPECTED TO SUBSIDE BELOW 20 FEET THURSDAY MORNING. * IMPACTS...POWERFUL...BREAKING WAVES WILL MAKE IT VERY DANGEROUS TO FISH OR OBSERVE WAVES FROM ROCKS AND JETTIES. UNWARY BEACH WALKERS CAN EASILY BE CAUGHT OFF GUARD AS WAVES SUDDENLY RACE MUCH FARTHER UP THE BEACH THAN NORMAL. * COASTAL FLOOD IMPACTS...THE LARGE AND POWERFUL WAVES COULD CAUSE SEVERE EROSION AND A POSSIBLE BREACH IN THE SOUTH JETTY AT THE MOUTH OF THE QUILLAYUTE RIVER...RESULTING IN THE POTENTIAL FOR FLOODING IN THE TOWN OF LA PUSH AND THE QUILEUTE TRIBE LOWER VILLAGE. THE RISK WILL DIMINISH TONIGHT AS THE WAVES SUBSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND SOME BEACH EROSION. A COASTAL FLOOD WATCH MEANS FLOODING OR BEACH EROSION WILL OCCUR IF WEATHER CONDITIONS DEVELOP AS PREDICTED. RESIDENTS AND LOCAL OFFICIALS SHOULD MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE APPROPRIATE ACTION IF A WARNING IS ISSUED. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ WAZ517-260700- /O.NEW.KSEW.SU.Y.0004.120125T2300Z-120126T1400Z/ /O.EXT.KSEW.SU.W.0001.000000T0000Z-120125T2300Z/ CENTRAL COAST- 1132 AM PST WED JAN 25 2012 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... ...HIGH SURF ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM PST THURSDAY. * SEAS...SWELL ON THE COAST WILL BE PREDOMINANTLY IN THE 20 TO 25 FOOT RANGE THROUGH TONIGHT...BUT WITH HIGHER SETS 25 TO 27 FEET THROUGH MID AFTERNOON. SWELL WILL GRADUALLY SUBSIDE OVERNIGHT. * TIMING...THE LARGEST SWELLS ARE PRESENTLY REACHING THE COAST AND WILL SUBSIDE BELOW 25 FEET AROUND 3 PM. SWELL IS EXPECTED TO SUBSIDE BELOW 20 FEET THURSDAY MORNING. * IMPACTS...POWERFUL...BREAKING WAVES WILL MAKE IT VERY DANGEROUS TO FISH OR OBSERVE WAVES FROM ROCKS AND JETTIES. UNWARY BEACH WALKERS CAN EASILY BE CAUGHT OFF GUARD AS WAVES SUDDENLY RACE MUCH FARTHER UP THE BEACH THAN NORMAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND SOME BEACH EROSION. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. $$ WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
109 WHUS46 KSEW 260553 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 953 PM PST WED JAN 25 2012 .HEAVY SURF ALONG THE COAST HAS DIMINISHED. WAZ516-260700- /O.CAN.KSEW.SU.Y.0004.000000T0000Z-120126T1400Z/ /O.CAN.KSEW.CF.A.0003.000000T0000Z-120126T1200Z/ NORTH COAST- 953 PM PST WED JAN 25 2012 ...HIGH SURF ADVISORY IS CANCELLED... ...COASTAL FLOOD WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE HIGH SURF ADVISORY. THE COASTAL FLOOD WATCH HAS ALSO BEEN CANCELLED. SWELL ALONG THE COAST HAS DIMINISHED TO 16 FEET. THIS IS BELOW THE HIGH SURF CRITERION AND ALSO POSES NO THREAT OF COASTAL FLOODING TO THE LA PUSH AREA. $$ WAZ517-260700- /O.CAN.KSEW.SU.Y.0004.000000T0000Z-120126T1400Z/ CENTRAL COAST- 953 PM PST WED JAN 25 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE HIGH SURF ADVISORY. SWELL ALONG THE COAST HAS DIMINISHED TO 16 FEET. THIS IS BELOW THE HIGH SURF CRITERION. $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high surf advisory went out at Jan 25, 9:44 AM PST, 1 hour 48 minutes earlier.
Area forecast discussion, Jan 25, 9:44 AM PST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED AVIATION SECTION
NATIONAL WEATHER SERVICE SEATTLE WA
900 AM PST TUE JAN 24 2012
.SYNOPSIS...STRONG MOIST WESTERLY FLOW WILL KEEP SHOWERS OVER
WESTERN WASHINGTON TODAY...AND THEN A WEAK FRONT WILL BRING MORE
STEADY RAIN TONIGHT. SNOW WILL CONTINUE IN THE MOUNTAINS. SHOWERS
WILL BEGIN TO DECREASE THURSDAY...AND AN UPPER RIDGE WILL BRING DRY
WEATHER FRIDAY AND SATURDAY. EXPECT A RETURN TO TYPICAL WET JANUARY
WEATHER SUNDAY INTO EARLY NEXT WEEK.
&&
.SHORT TERM...IR SATELLITE IMAGERY SHOWS A STREAM OF MOISTURE OVER
THE ERN PAC DIRECTED INTO WRN WA. A STRONG 150 KT WLY JET IS
CONTINUING TO PRODUCE OROGRAPHICALLY ENHANCED PRECIPITATION ALONG
THE W SLOPES OF THE CASCADES...ADDING TO WHAT THE MOUNTAINS HAD THE
PAST 24 HOURS. THE SNOW LEVEL HAS DROPPED TO AROUND 2000-3000 FEET
THIS MORNING SO MOST THE PRECIPITATION WILL FALL AS SNOW IN THE
MOUNTAINS AND PASSES. GIVEN THE STRONG 850 MB WLY WINDS OVER 30 KT
AND QPF UP TO THREE QUARTERS OF AN INCH...HIGH RATIOS CAN BE
EXPECTED WITH A DOUBLING OF QPF LIKELY. SNOWFALL AMOUNTS OF 11-17
INCHES SEEMS REASONABLE AS INDICATED IN THE WINTER WEATHER ADVISORY
WHICH REMAINS IN EFFECT UNTIL 6 AM THURSDAY.
RAIN FELL IN THE LOWER ELEVATIONS YESTERDAY AFFECTING LOWER RIVER
BASINS BELOW THE SNOW LEVEL. THE SKOKOMISH RIVER BASIN WAS
PARTICULARLY AFFECTED CAUSING IT SPIKE ABOVE FLOOD STAGE OVERNIGHT.
A FLOOD WARNING REMAINS IN EFFECT. SEE THE LATEST HYDRO DISCUSSION
BELOW AND THE LATEST FLOOD STATEMENT FOR DETAILS.
RAIN AT TIMES WILL CONTINUE ACROSS THE LOWLANDS TODAY...TAPERING TO
SHOWERS FOR A TIME THIS AFTERNOON. ANOTHER WAVE WITH A CLOSED
SURFACE LOW REFLECTION WILL MOVE NEAR OR ACROSS THE AREA TONIGHT. AS
MENTIONED ABOVE THE SNOW WILL CONTINUE IN THE MOUNTAINS. RAIN WILL
PICK BACK ACROSS THE LOWLANDS LATER TONIGHT AND THURSDAY REGARDLESS
OF THE TRACK. WIND WILL NOT BE A BIG ISSUE WITH THIS SYSTEM EVEN IF
THE 12Z NAM IS CORRECT TAKING THE 1012 MB INTO S VANCOUVER ISLAND.
GRADIENTS MAY COME UP JUST ENOUGH FOR SOME BORDERLINE GALES IN THE
STRAIT AND COAST BUT LAND AREAS WILL BE JUST BREEZY. SINCE THE LOW
IS NOT DEEPENING AND THE CENTRAL PRESSURE IS THAT LOW I WOULD EXPECT
NO MORE THAN BREEZY CONDITIONS IN THE 15 TO 25 MPH RANGE.
RAIN OR SHOWERS DECREASE BEHIND THE WAVES ON THURSDAY WITH HIGH
PRESSURE AT THE SURFACE AND ALOFT QUICKLY BUILDING INTO THE AREA
LATER IN THE DAY. THE AREA SHOULD BE DRY THURSDAY NIGHT AND FRIDAY
AS THE RIDGE MOVE OVER THE PAC NW. EXPECT COLDER OVERNIGHT LOWS DUE
TO CLEAR SKIES AND LIGHT FLOW...MOST AREAS IN THE 20S TO NEAR 30.
PATCHY NIGHT AND MORNING FOG IS LIKELY FRIDAY AND SATURDAY BUT
EXPECT MOSTLY SUNNY SKIES IN THE AFTERNOON. MERCER
.LONG TERM...FROM PREVIOUS DISCUSSION...THE UPPER RIDGE OFFSHORE
SHOULD KEEP MOST OF WESTERN WASHINGTON DRY THROUGH SATURDAY...BUT
THE FRONTAL SYSTEM MOVING INTO BRITISH COLUMBIA WILL BRING CLOUD
COVER AND MAYBE A LITTLE RAIN TO THE COAST AND NORTHWEST INTERIOR.
THE MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH EARLY NEXT WEEK.
THEY SHOW A WET AND RATHER COOL PATTERN WITH FRONTAL SYSTEMS MOVING
THROUGH THE REGION IN WESTERLY FLOW ALOFT...PROBABLY SATURDAY NIGHT
AND SUNDAY AND THEN AGAIN AROUND MONDAY NIGHT. THE SNOW LEVEL WILL
GENERALLY BE 3000 FT OR BELOW SO MORE SNOW WILL PILE UP IN THE
MOUNTAINS. MCDONNAL
&&
.HYDROLOGY...THE SKOKOMISH RIVER REACHED ABOVE FLOOD STAGE EARLY
THIS MORNING AND A FLOOD WARNING HAD TO BE ISSUED FOR MINOR
FLOODING. AT 8 AM HYDROGRAPHS INDICATE THE SKOKOMISH NEAR POTLATCH
IS PROBABLY NEAR PEAK STAGE AND SHOULD BEGIN TO FALL THIS AFTERNOON.
SEE THE LATEST FLOOD STATEMENT FOR THE LATEST DETAILS REGARDING
FLOODING ON THE SKOKOMISH RIVER.
UP TO 3.5 INCHES FELL OVER THE SOUTH SLOPES OF THE OLYMPICS AND UP
TO 2.0 INCHES OVER THE HIGHER TERRAIN OF SOUTHWEST WASHINGTON THE
PAST 24 HOURS. THIS CAUSED RISES ON RIVERS ACROSS THAT PART OF THE
FORECAST AREA AND ESPECIALLY ON FLOOD-PRONE RIVERS. BESIDES THE
SKOKOMISH RIVER...RISES ON OTHER RIVER ARE NOT LIKELY TO PUSH THEM
OVER FLOOD STAGE.
THE THREAT OF FLOODING WILL EASE FROM HERE OUT. THE UPCOMING PATTERN
OF LESS PRECIPITATION AND LOWER SNOW LEVELS DOES NOT PRODUCE
FLOODING IN WESTERN WASHINGTON. SO AFTER THE IMMEDIATE THREAT IS
OVER...THERE IS NO FORESEEABLE FLOOD THROUGH FOR THE NEXT 7 DAYS.
MERCER/MCDONNAL
&&
.AVIATION...CORRECTED TO ADD MENTION OF TONIGHTS COLD FRONT. STRONG
WEST FLOW ALOFT COMBINED WITH SW ONSHORE FLOW WILL KEEP THE AIR MASS
OVER W WA MOIST THROUGH THIS EVENING...WITH FREQUENT SHOWERS. A MIX
OF MVFR CIGS AND VFR CIGS BKN-OVC030-050 WILL CONTINUE...WITH
VISIBILITY MAINLY VFR...BUT OCCASIONALLY DROPPING TO 3-5SM AROUND
HEAVIER SHOWERS. THE MOUNTAINS WILL BE MAINLY OBSCURED.
A 1012 MB SURFACE LOW AND ASSOCIATED COLD FRONT WILL MOVE ACROSS W
WA TONIGHT...WITH RAIN DEVELOPING AFTER 04Z.
KSEA...A MIX OF MVFR AND VFR CIGS BKN-OVC030-050 WILL CONTINUE TODAY
AS FREQUENT SHOWERS CROSS THE TERMINAL. SW SURFACE WINDS WILL
CONTINUE 5 TO 15 KT. KAM
&&
.MARINE...SW ONSHORE FLOW WILL CONTINUE TODAY BEHIND LAST NIGHTS
FRONTAL SYSTEM. THE AN APPROACHING UPPER LEVEL SHORTWAVE TROUGH
EMBEDDED THE BAROCLINIC BAND OFFSHORE WILL INTENSIFY
TODAY...DEVELOPING A 1012 MB SURFACE LOW PER THE 12Z NAM...AND A
1016 MB LOW PER THE 12Z GFS. MODEL TIMING AND TRACK ARE
SIMILAR...BRINGING THE LOW TO THE VANCOUVER ISLAND COAST JUST N OF
CAPE FLATTERY AROUND 06Z TONIGHT. WILL GO WITH THE DEEPER NAM
SOLUTION HOWEVER AND AND INCREASE WINDS TO SOLID SCA LEVELS TONIGHT.
WILL AWAIT THE 12Z WRF-GFS MODEL AND REVISIT THE STRENGTH ISSUE IN
THE AFTERNOON FORECAST. STRONG ONSHORE FLOW DEVELOPS IMMEDIATELY
BEHIND THE SYSTEM TONIGHT...THEN WEAKENS STEADILY THROUGH THURSDAY
AS A SURFACE HIGH BUILDS INLAND.
A LARGE WESTERLY SWELL CONTINUES TO REACH THE COASTAL WATERS. SWELLS
OF 25 TO 29 FT ARE LIKELY ON THE COASTAL WATERS TODAY...GRADUALLY
SUBSIDING TONIGHT. HAZARDOUS SEAS WILL REMAIN AN ISSUE INTO
THURSDAY...AND A HIGH SURF WARNING CONTINUES FOR THE COAST TODAY.
KAM
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCHES AND/OR WARNINGS FOR PORTIONS OF THE FORECAST
AREA.
HIGH SURF WARNING UNTIL 4 AM PST THURSDAY FOR CENTRAL THE
COAST.
WINTER WEATHER ADVISORY FOR THE CENTRAL AND NORTHERN CASCADES
TODAY AND TONIGHT.
COASTAL FLOOD WATCH IN EFFECT FOR LA PUSH AND THE QUILEUTE
TRIBE LOWER VILLAGE FROM 9 AM PST THIS MORNING THROUGH LATE
TONIGHT.
PZ...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE COAST...WEST
ENTRANCE TO THE STRAIT...AND PUGET SOUND AND HOOD CANAL.
SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 6 PM PST THURSDAY
FOR THE GRAYS HARBOR BAR.
WWW.WEATHER.GOV/SEATTLE
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 9:19 PM PST | Small Craft Advisory for Winds | SEW | 12 hr | |
| Jan 25, 12:10 AM PST | River Flood Advisory | SEW | Mason | 16 hr |
| Jan 25, 3:14 AM PST | Small Craft Advisory | SEW | 35 hr | |
| Jan 25, 3:14 AM PST | Small Craft Advisory for Hazardous Seas | SEW | 6 hr | |
| Jan 25, 3:33 AM PST | Coastal Flood Watch | SEW | 18 hr | |
| Jan 25, 3:33 AM PST | High Surf Warning | SEW | 11 hr | |
| Jan 25, 4:41 AM PST | Winter Weather Advisory | SEW | 25 hr | |
| Jan 25, 2:40 PM PST | Gale Watch | SEW | 98 min |
Nearby
High Surf Advisories in Washington, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.